THE OCCURRENCE of exaggerated jaundice associated with breast feeding in the neonatal period was first described by Arias et al in 1963.1 This hyperbilirubinemia is of the indirect reacting type and is not associated with hemolysis or blood group incompatibility. These investigators have shown that this jaundice may be caused by the presence of the steroid, pregnane-3(α), 20(β)-diol in the breast milk which prevents bilirubin conjugation by inhibition of glucuronyl transferase in the liver.2
In the last year, we have seen six cases of neonatal hyperbilirubinemia associated with breast feeding; two other cases were studied by physicians in this area. In all, exhaustive investigations for known causes of hyperbilirubinemia were negative, and discontinuation of breast feeding was followed by rapid reduction in serum bilirubin. Six of these cases were documented further by ( 1 ) demonstration of a glucuronyl transferase inhibitor in the breast milk and/or (2) a second rise
STIEHM ER, RYAN J. Breast-Milk Jaundice: Report of Eight Cases and Effect of Breast Feeding on Incidence and Severity of Unexplained Hyperbilirubinemia. Am J Dis Child. 1965;109(3):212–216. doi:10.1001/archpedi.1965.02090020214003
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: